MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL® SF UNI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL® SF UNI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D131604
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Stroke/CVA (1770); Fistula (1862); No Code Available (3191)
Date of Event 09/10/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was discarded; therefore no product failure analysis can be conducted and device malfunction cannot be confirmed.Device history record (dhr) review cannot be conducted because no lot number was provided by the customer.Biosense webster manufacturer's reference number (b)(4) has two complaints that are related to the same incident.Concomitant products: biosense webster inc.Product: lasso catheter, lot #: unknown, serial #: unknown.Biosense webster inc.Product: carto® 3, u.S.Catalog#: unknown, serial number: unknown.Manufacturer reference #: (b)(4).
 
Event or Problem Description
It was reported that a (b)(6) male patient underwent an atrial fibrillation (afib) ablation procedure with a thermocool® sf uni-directional catheter and stockert and developed a cerebrovascular accident and esophageal fistula (requiring surgical intervention).Post-procedure, the patient was admitted into emergency room (er) with symptoms from the ablation procedure.The patient had transient ischemic attacks (tias), chest pain and dysphagia every time he ate as well as rash on his chest.It was also reported that the patient suffered a cerebrovascular accident.Esophageal fistula was confirmed by ct scan.The patient was transferred to the operating room (or) to have surgery.A stent in the esophagus and a patch over the left atrium where the fistula occurred were required.The patient was then transferred to the intensive care unit (icu) and was reported to be in critical condition.Extended hospitalization was required post-surgery to monitor patient¿s condition.Physician¿s opinion regarding the cause of the adverse event is that it was procedure-related, burning the tissue of the posterior wall of the left atrium caused the injury.There were no error messages observed on any biosense webster, inc., equipment during the procedure.The overall time for ablation at the site of the injury was between 5-10 seconds.The last ablation cycle time at the site of the injury is unknown.The generator was in power control mode at 40 watts with a temperature cut-off at 43 degrees celsius.An esophageal temperature probe in the esophagus was used to prevent esophageal injury.During the case, the thermocool® sf uni-directional catheter was intermittently in close proximity to the lasso catheter as well as the duodeca catheter throughout the case.

Brand Name
THERMOCOOL® SF UNI-DIRECTIONAL CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
33 technology drive
irvine CA 92618
MDR Report Key7947518
Report Number2029046-2018-02138
Device Sequence Number1665227
Product Code LPB
UDI-Device Identifier10846835009347
UDI-Public10846835009347
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S034
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD131604
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/12/2018
Initial Report FDA Received Date10/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age36 YR